An expert team of British Society for Haematology have recently been involved in diagnosing and managing a rare syndrome of thrombosis associated with low platelets which have been reported in a few cases. At the moment, any causal association with coronavirus vaccination has not been established. However, are identified patients with this syndrome in proximity to coronavirus vaccination, it is very important that it’s completed the online yellow card – this will trigger a request from MHRA for further details.
The cases are unusual because, despite the thrombocytopenia, there is progressive thrombosis, primarily venous, with a high preponderance of cerebral venous sinus thrombosis. Some arterial thrombotic events have also been noted. Testing typically reveals low fibrinogen and very raised D-Dimer levels above the level typically expected in venous thromboembolism. Antibodies to platelet factor 4 (PF4) have been identified, hence there are similarities to heparin-induced thrombocytopenia despite the absence of prior exposure to heparin treatment. The anti PF4 antibodies can be detected by the ELISA HIT assay but not always by the AccuStar assay.
It is important that the correct management is applied to prevent the progression of thrombosis. Of critical note, platelet transfusions should be avoided.
A rare syndrome of thrombosis, often cerebral venous sinus thrombosis, and thrombocytopenia is being noted after coronavirus vaccination and is highlighted as affecting patients of all ages and both genders; at present there is no clear signal of risk factors. Clinicians need to be on alert for this syndrome, to understand how to make the diagnosis and to note the specifics of how to treat it. The EHP offers MDT support for the management of cases. Probable cases must be reported to the EHP and Public Health England via this link https://cutt.ly/haem_AE
Additionally all cases of thrombosis or thrombocytopenia occurring within 28 days of coronavirus vaccine must be reported to the MHRA via the online yellow card system https://coronavirus-yellowcard.mhra.gov.uk/
DEFINITE CASE: Cases are characterised by thrombocytopenia, raised D Dimers and progressive thrombosis, with a high preponderance of cerebral venous sinus thrombosis. Pulmonary embolism and arterial ischaemia are also common. Hyperfibrinolysis and bleeding can occur.
• Typical laboratory features include a platelet count <150 x109 /L, very raised D Dimer levels above the level expected for VTE and inappropriately low fibrinogen.
• Antibodies to platelet factor 4 (PF4) have been identified and so this has similarities to heparininduced thrombocytopenia (HIT), but in the absence of patient exposure to heparin treatment. PF4 antibodies are detected by ELISA HIT assay but not usually shown by other HIT assay methods.
Suggested actions to be taken for the identification and management of suspected cases:
Any patient presenting with acute thrombosis and new onset thrombocytopenia within 28 days of receiving COVID 19 vaccination Investigations
1. FBC- specifically to confirm thrombocytopenia <150x 109 /L
2. Coagulation screen, including Clauss fibrinogen and D Dimers
3. Blood film to confirm true thrombocytopenia and identify alternative causes
• Reduced platelet count without thrombosis with D dimer at or near normal and normal fibrinogen.
• Thrombosis with normal platelet count and D dimer <2000 and normal fibrinogen
• D Dimers > 4000 mcg/L (D Dimers 2000-4000 mcg/L may need to be treated as per probable case)
1. Send serum sample for PF4 antibody assay (ELISA HIT assay).
Management of a Probable Case – Treat first while Awaiting Confirmatory Diagnosis:
1. GIVE intravenous immunoglobulin urgently as this is the treatment most likely to influence the disease process. Give 1g/kg (divided into two days if needed), irrespective of the degree of thrombocytopenia, and review clinical course. Further IvIg may be required balancing bleeding and thrombotic risk.
2. AVOID platelet transfusions. Discuss any required interventions. If neurosurgery is required and platelet count is <100 x109 /L a platelet transfusion will be appropriate after ivIg has been given.
3. AVOID all forms of heparin including heparin-based flushes. (It is unknown whether heparin exacerbates the condition but until further data is clear, this is best avoided).
4. CORRECT fibrinogen if needed to ensure a level above 1.5 g/L with fibrinogen concentrate or cryoprecipitate
5. When Fibrinogen is >1.5 g/L and platelets >30 x109 /L anticoagulate. If anticoagulation is needed before then, critical illness dose argatroban should be considered.
6. ANTICOAGULATE with non-heparin-based therapies such as DOACs, argatroban, fondaparinux or danaparoid depending on the clinical picture. Bleeding and thrombotic risk needs to be carefully balanced and lower doses may be appropriate while platelet count is still low.
7. Steroids may be required and in particular if there is a delay giving ivIg.
8. Plasma exchange may also be considered.
9. Avoid thrombopoietin receptor agonists
10. Antiplatelet agents are not recommended based on current experience
11. If no overt thrombosis, but thrombocytopenia with raised D Dimer, thromboprophylaxis with nonheparin-based anticoagulants should be considered – balancing bleeding and thrombotic risk. DOAC, fondaparinux or danaparoid can be used.